New Therapy for Calcium Channel-Blocker or Beta-Blocker Overdose

Source: Kerns W, Ann Emerg Med 1997;29:748-757.


Using a well-controlled model, dogs fitted for extensive hemodynamic and metabolic monitoring were poisoned with propranolol until the product of their blood pressure and heart rate was reduced by 20%. The animals were then assigned into a sham group (normal saline) and groups that received glucagon or epinephrine (representing current treatment options). A fourth group of animals was given high-dose insulin (4U/min) and glucose as needed to maintain euglycemia. Outcome measurements included systemic blood pressure, left ventricular pressure, heart rate, contractility, coronary blood flow, glucose concentration, and survival.

Animals in the sham group suffered from decreased heart rate, blood pressure, and contractility; ultimately, all animals in this group died. All insulin-treated animals survived compared to 67% of the glucagon-treated animals and 17% of the epinephrine-treated animals. Furthermore, when compared to epinephrine and glucagon, the high-dose insulin therapy showed significant improvement of many of the hemodynamic parameters studied. A predictable increase in myocardial glucose uptake and a decrease in serum potassium were also noted in the insulin- and glucose-treated animals.

Comment by Robert Hoffman, MD

Unintentional overdose and suicide attempts with calcium channel or beta blockers are common. The continued trend toward the use of sustained-release agents adds additional morbidity by prolonging the duration of toxicity. Current basic management strategies, such as aggressive decontamination with whole bowel irrigation and activated charcoal, combined with the use of atropine, pacemakers, calcium, and assorted inotropic and chronotropic agents often fail to produce improvement in the subset of severely poisoned patients. Even advanced care strategies that include glucagon, high-dose calcium, phosphodiesterase inhibitors, and balloon counterpulsation devices are not uniformly effective in preventing mortality. As such, these two agents remain major causes of poisoning deaths reported to poison control centers each year. Fortunately, this recent work by Kerns and colleagues may provide new insights into the treatment of these patients.

Although this study suffers from some common methodological limitations, readers should be aware that other models support the use of insulin and glucose for calcium channel-blocker poisoning, and that this therapy was commonly advocated years ago for the treatment of cardiogenic shock. The major limitations of this work are that the optimal doses of insulin, glucose, and potassium have yet to be determined, and this effect has not been well-established in humans. Despite these limitations, physicians are often faced with the clinical problem of having administered all proven therapies to a severely ill patient without response-leaving little left to offer. While at this point I am not ready or willing to suggest that high-dose insulin, glucose, and potassium become the first-line therapy for patients with severe calcium channel- or beta-blocker poisoning, it is certainly reasonable to consider this approach when all other therapies are failing.


Dr. Hoffman is Associate Medical Director, Director of Medical Toxicology Fellowship Program, New York City Poison Center, Bellevue and New York University Medical Centers, New York.